Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 26, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 11, 2017, 11:31 PM EDT for Kalamazoo County, Michigan. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2017, 11:31 PM EDT (03:31 UTC)
- Expired
- Apr 13, 2017, 2:00 AM EDT
- In force
- 26 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
285
WGUS83 KGRR 120331
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 PM EDT TUE APR 11 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Grand River Near Comstock Park affecting Kent County
Grand River At Robinson Township affecting Ottawa County
Looking Glass River Near Eagle affecting Clinton County
Maple River At Maple Rapids affecting Clinton County
.The heavy rain from yesterday is over and dry weather is expected
Wednesday. Some light rain is possible Thursday evening but a more
significant rainfall is possible Friday night into Saturday. Persons
with interests on rivers in southern Michigan should continue to
monitor the forecast closely...as a new round of significant rises
may materialize late this weekend or early next week. The
following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-130531-
/O.EXT.KGRR.FL.W.0009.000000T0000Z-170416T1200Z/
/CMPM4.2.ER.170406T2145Z.170411T1400Z.170415T1200Z.NO/
1131 PM EDT TUE APR 11 2017
The Flood Warning continues for
the Grand River Near Comstock Park.
* until Sunday morning.
* at 9:12 PM Tuesday the stage was 14.8 feet.
* Flood stage is 12.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by
Saturday morning.
* Impact, at 14.0 feet...Homes along Willow Drive and Abrigador Trail
have flooded basements and Abrigador Trail is closed. Riverbank
Street northeast in Plainfield Township is flooded and homes along
Riverbank Street have flooded basements. Konkle Drive northeast in
Plainfield township is flooded.
* Flood history, this crest compares to a previous crest of 14.7 feet
on May 1 2009.
&&
LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
4308 8570 4298 8572
$$
MIC139-130530-
/O.EXT.KGRR.FL.W.0010.000000T0000Z-170415T1100Z/
/RBNM4.1.ER.170409T2059Z.170412T0600Z.170414T2100Z.NO/
1131 PM EDT TUE APR 11 2017
The Flood Warning continues for
the Grand River At Robinson Township.
* until Saturday morning.
* at 2:00 PM Tuesday the stage was 14.6 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 14.9 feet by after
midnight tonight. The river will fall below flood stage Friday
afternoon.
* Impact, at 15.0 feet...Vanlopik Road is 1 to 2 feet under water.
Moderate flooding of several homes on the east end of Vanlopik
subdivision occurs.
* Flood history, this crest compares to a previous crest of 15.1 feet
on Feb 8 2013.
&&
LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
4304 8591 4307 8610
$$
MIC037-130000-
/O.EXT.KGRR.FL.W.0025.000000T0000Z-170413T0000Z/
/EAGM4.1.ER.000000T0000Z.170411T1530Z.170412T1200Z.NO/
1131 PM EDT TUE APR 11 2017
The Flood Warning continues for
the Looking Glass River Near Eagle.
* until Wednesday evening.
* at 10:45 PM Tuesday the stage was 7.2 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by
tomorrow morning.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.4 feet
on Jun 14 2015.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$
MIC037-130530-
/O.EXT.KGRR.FL.W.0013.000000T0000Z-170415T1800Z/
/MRPM4.1.ER.170406T1700Z.170407T2230Z.170415T0600Z.NO/
1131 PM EDT TUE APR 11 2017
The Flood Warning continues for
the Maple River At Maple Rapids.
* until Saturday afternoon.
* at 11:15 PM Tuesday the stage was 9.7 feet.
* Flood stage is 9.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 9.7 feet by after
midnight tonight. The river will fall below flood stage early
Saturday morning.
* Impact, at 9.0 feet...Expect minor flooding of County Line Road and
a home along County Line Road.
* Flood history, this crest compares to a previous crest of 9.4 feet
on Apr 29 2011.
&&
LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
4314 8471 4302 8495
$$
MIC077-130530-
/O.NEW.KGRR.FL.W.0026.170412T0331Z-170413T0600Z/
/VCKM4.1.ER.000000T0000Z.170412T0600Z.170412T0600Z.UU/
1131 PM EDT TUE APR 11 2017
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.0 feet
after midnight tonight.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
wdm1 follow-up statement
872
WGUS83 KGRR 120926
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 AM EDT WED APR 12 2017
...The Flood Warning is cancelled for the following river in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.High pressure will bring dry weather today allowing rivers to
slowly recede. Light rain is forecast late tonight and on
Thursday, but amounts of less than a tenth of an inch will have
little affect on rivers. The following forecast is based on observed
and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-120956-
/O.CAN.KGRR.FL.W.0026.000000T0000Z-170413T0600Z/
/VCKM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
526 AM EDT WED APR 12 2017
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast below flood stage with a maximum
value of 4.9 feet this morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 11, 7:18 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 11, 7:18 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Tue Apr 11 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 PM EDT Tue Apr 11 2017 A quiet period is expected through the day Wednesday with a bit of sunshine possible through the afternoon. Some light rain will move in overnight Wednesday with chances extending into early Thursday afternoon. Total rainfall will likely be limited with little impact to high river levels. Another short-lived dry period is expected late Wednesday into early Friday, before we get back into active weather beginning late Friday. There is the potential that additional heavy rainfall affects the region next weekend. Temperatures will moderate through the week with highs in the 70s possible by Saturday. && .SHORT TERM...(This evening through Thursday night) Issued at 329 PM EDT Tue Apr 11 2017 The main feature in the short term moves through late Wednesday into Thursday with chances for rain showers. In the grand scheme of things, conditions will resemble more of a short-lived break from the bigger systems we've seen as of late. As upper level ridging builds into the Midwest Wednesday, an upper shortwave and surface low tracks around the eastern edge of the ridge Wednesday night into early Thursday. The GFS is a bit bullish with precipitation chances, while higher res models are not all that impressive. The best lift comes in just after midnight Wednesday, lasting into early Thursday afternoon. Precipitation amounts will make the ground wet, but should not but much of an added impact to streams and rivers. Guidance is in pretty good agreement in bringing rain chances down by mid-to-late Thursday afternoon. Aside from the brief period of rain Wednesday night into Thursday, dry conditions will span most of the period for once. Low level moisture today seems to hang tight, keeping mostly cloudy skies around. Moisture finally evacuates through mid-morning Wednesday, when we may start to see breaks in the cloud cover. If we do recover into full sunshine Wednesday afternoon, temperatures may easily reach into the mid and upper 50s, possibly with a few 60s over southeastern portions of the forecast area. .LONG TERM...(Friday through Tuesday) Issued at 329 PM EDT Tue Apr 11 2017 The main challenge with the long term deals with the potential for heavy rain and strong storms once again. The arrival of a warm front on Friday could support elevated showers and even a few thunderstorms. Overall the main focus stays west of the region through Friday. Then for Friday night into Saturday night the low level jet moves. This feature will help to advect Gulf moisture back into the region. The atmosphere becomes unstable. The mid to upper level flow aligns with the low level boundary with time. So an increased risk for showers and thunderstorms to repeat over the same region exists. In these situations several inches of rain could fall through the period. I think its too early to say with a lot of confidence where this will happen...but Southwest Lower Michigan is in the general region. Given how wet the region is and how high the water levels are there certainly needs to be close monitoring. As for the severe weather potential...deep layer shear remains relatively low through the event. If this is how it ends up verifying a general theme of pulse strong to isolated severe storms would be the main risk. Commonly this time of the year...remnants of earlier upstream convective events modulate our pattern. So...the pattern bears close monitoring. Deep layer shear increases considerably on Sunday during the day...but models are showing the cold front pushing east of the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 718 PM EDT Tue Apr 11 2017 Cloud cover will be our main issue tonight. Nearly every model I looked at (NAM,HRRR,RAP and to a less extent GFS) all have high RH values in the 900 to 950 mb layer through the night. Given the clouds upstream and that the 850 mb cold pool is centered over Lower Michigan at 06z I would say clouds all night makes sense. It would seem to me based on time sections of RH ceiling will lower around 5000 ft or so during the night so I would expect solid MVFR ceiling at all of our TAF sites through 12z or so. I would expect clearing by 16z to 18z based on those same low level RH forecast and that the 850 cold pool moves out by then. && .MARINE... Issued at 329 PM EDT Tue Apr 11 2017 West and northwest winds will generally be 10 knots or less before going offshore Wednesday night. Therefore, wave action should have limited to no impact to boaters. && .HYDROLOGY... Issued at 253 PM EDT Mon Apr 10 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Most sites have crested or are cresting and should fall into tonight. Showers and thunderstorms today and tonight should produce up to an inch of rain. However if multiple storms move over the same area, locally heavy rain is possible. The rain from these storms should not be a problem, unless they track over a river basin. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...JAM SHORT TERM...JAM LONG TERM...MJS AVIATION...WDM HYDROLOGY...63 MARINE...JAM
Hazardous weather outlook, Apr 11, 6:12 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 612 AM EDT Tue Apr 11 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 612 AM EDT Tue Apr 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Flooding will continue on area rivers and streams both today and tonight. Areas of fog, some of which may be locally dense will continue into the mid morning hours before dissipating. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Prolonged river flooding will persist through this work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-121015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 612 AM EDT Tue Apr 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of fog, some of which may be locally dense will continue into the mid morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Ionia | 36 hr |
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Kent | 6 days |
| Apr 11, 11:16 PM EDT | River Flood Advisory | GRR | Barry | 3 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.